Stopping Tysabri and the Rebound Effect

A Potential Consequence of Stopping Tysabri

Tysabri is administered through an IV.
Tysabri is administered through an IV. Echo/Getty Images

Tysabri (natalizumab) is a disease-modifying MS therapy that is administered every 28 days through your vein. While the exact mechanism of action is unclear, it's believed to reduce certain immune cells from entering into a person's brain and spinal cord.

One concern (black box warning) about Tysabri is its risk of causing a potentially fatal brain infection called progressive multifocal leukoencephalopathy (PML) -- this is why it's only available through a prescription program called the TOUCH program.

Another concern is that stopping or interrupting therapy with Tysabri may trigger a return of disease activity -- in other words, ceasing Tysabri may provoke MS relapses.

Tysabri Rebound Effect

The Tysabri rebound effect was identified back in 2007, when a Dutch study examined the MRI scans of patients who were taking Tysabri (natalizumab) as part of the two big Phase III trials, and then had to stop when the drug was taken off the market in 2005, due to the three cases of progressive multifocal leukoencephalopathy. The researchers compared MRIs taken before starting on Tysabri with MRIs taken 15 months after stopping therapy in 21 patients.

When looking at all of the MRIs, they found that the median number of T2 lesions per patient increased from 3.43 before treatment to 10.32 after treatment. An interesting effect was found when they broke the big group into smaller groups -- one group that had received Tysabri through the whole study (about 36 infusions) and one group that had only received a couple of infusions.

The group that had only received a couple of infusions had about 5 times as many lesions compared to baseline, and the group that had received infusions longer had only 1.39 as many lesions compared to baseline.

Another 2014 study in Neurology, found that patients whose treatment with Tysabri was interrupted had an increased risk of disease and MRI activity -- meaning more MS lesions -- as compared to patients who were on continuous or uninterrupted Tysabri therapy.

Likewise, a 2014 in the Journal of Neurology, of 375 patients with highly active MS -- defined as having 1 relapse within the last year or 3 relapses within the last two years -- nearly a quarter were found to have more relpases after stopping Tysabri than before starting Tysabri.

Bottom Line

We don't know why this rebound effect is happening. It has been postulated informally that maybe the reason for this result is that Tysabri is preventing certain immune cells from attacking myelin and that the longer the patient is on Tysabri, these cells begin to die. However, if a patient stops Tysabri early, there are still many of these cells alive that are ready to all rush in at once and cause damage.

If you are a patient for whom Tysabri is indicated, it's still probably the best treatment for you and better than none at all. However, this is compelling evidence not to take a "drug holiday" or go off Tysabri unless it's necessary and ordered by your physician. Stopping Tysabri may put you at risk of a return of your MS relapses, and a higher number of relapses than before.

Sources:

Fox RJ et al. MS disease activity in RESTORE: a randomized 24-week natalizumab treatment interruption study. Neurology 2014 Apr 29;82(17):1491-8.

Multiple Sclerosis Coalition. (2014). The Use of Disease-Modifying Therapies in Multiple Sclerosis. Retrieved January 18th 2016.

Sorensen PS et al. Recurrence or rebound of clinical relapses after discontinuation of natalizumab therapy in highly active MS patients. J Neurol. 2014 Jun;261(6):1170-7.

Vellinga MM, Castelijns JA, Barkhof F, Uitdehaag BM, Polman CH. Postwithdrawal rebound increase in T2 lesional activity in natalizumab-treated MS patients. Neurology. 2008 Mar 25;70(13 Pt 2):1150-1.

DISCLAIMER: The information in this site is for educational purposes only. It should not be used as a substitute for personal care by a licensed physician. Please see your doctor for diagnosis and treatment of any concerning symptoms or medical condition.

Continue Reading